Q. I have a family history of high cholesterol, and my internist prescribed Lipitor many years ago. It was a miracle drug that kept my cholesterol at a normal level.
After taking the medicine for eight years, I developed peripheral neuropathy in my fingers and toes. The loss of feeling got progressively worse during the next six months, until I couldn't determine if a tomato was hard or soft, and I had no feeling when holding a pencil or opening a bobby pin.
Q. I frequently see medical personnel in their scrubs with their stethoscopes around their necks in the hospital cafeteria or even nearby restaurants. I wonder how often they sanitize those stethoscopes. They seem oblivious to the possibility that they might be spreading germs.
Q. I recently have started using an e-cigarette. It has dramatically cut down my smoking of traditional cigarettes, plus there is no smoke smell or residual on clothing or furniture.
I initially experienced headaches and was told to reduce the nicotine percentage in the liquid. That helped. Are you aware of any other side effects?
Q. Doctors rarely if ever tell patients about sexual side effects of medication. A case in point is the prostate-shrinking medication finasteride.
Q. I was having a serious bout of canker sores, with two deep ones on my tongue and several new ones. I could hardly eat.
I read the suggestions in your "Home and Herbal Remedies" book, but I had none of the items mentioned. The discussion got me thinking, though, and I tried swishing Pepto-Bismol around in my mouth before going to bed.
Q. I was troubled with recurrent canker sores for a while. The only thing that had changed was my toothpaste. I wanted whiter teeth, so I was using whitening toothpastes.
I got canker sores when there was sodium lauryl sulfate (SLS) in the toothpaste. As soon as I switched to toothpaste without SLS, the mouth sores went away.
Q. I have a chronic case of hives. When I was first diagnosed, seven weeks ago, I was given a steroid shot and a six-pack of prednisone and told to take Benadryl at night and Zyrtec during the day. My doctor sent me to a dermatologist, who said I need to be on steroids at triple the dose.
Q. I have asthma and have found that the drugs my doctors prescribe don't do very much for me. I was intrigued by something you wrote about asthma being caused by infection. Both my family physician and my specialist say this is totally bogus. What is the evidence? I'm fed up with the coughing and wheezing.
Q. I am a 63-year-old man who competes at the national level in masters bodybuilding. My doctor had me take Crestor for one month, and my total cholesterol went from 260 to 189. Sounds good, right?
Q. The pain and trauma of erectile dysfunction in a loving relationship cannot be underestimated. I am a mature woman in a relationship with a man I adore who has ED. A blood pressure medication chemically castrated him first. When he stopped taking it, he was finally able to get intermittent erections, but the ED was still there, just not quite as bad.
Q. My husband takes Coumadin (warfarin) for atrial fibrillation. We recently began taking a mixture of honey and cinnamon. Does cinnamon interact with Coumadin?
Q. I recently started vitamin B-12 injections. I had gone to my doctor with numbness and tingling in my hands and feet, fatigue and memory changes. He gave me extensive neuropsychiatric testing and did lab work. The results showed a change in memory, as well as carpal tunnel in both wrists. My vitamin B-12 was low.
Q. I have had a hacking cough for more than a week. Consequently, I've had no sleep at all and had horrible pains in my chest and sides from the endless cough, cough, cough.
I had heard about putting Vicks on the soles of the feet but dismissed it as just an old wives' tale. However, last night at 1:30 a.m., I was so sick of coughing that I thought, "In for a penny, in for a pound." There'd be no harm trying.
Q. I have regular bouts of hormonal acne on my chin, jawline and temples. I read that using milk of magnesia on the skin will help get rid of current spots and prevent new ones from forming.
Q. I almost blacked out some years ago while driving with my two young daughters. I had drunk a glass of orange juice with a vegetarian Thanksgiving meal. The only way I could find to stay conscious long enough to drive to my nearby baby-sitter was by asking my toddler to engage in a "yelling contest" with Mom. Imagine the looks we got from other drivers as Mom and daughter yelled at the top of our lungs, windows down, so I could stay awake!